If you take a vitamin or mineral supplement as part of your wellness routine, making healthy lifestyle choices is likely a priority for you.
But when it comes to certain supplements, what you're putting into your body might actually stir up your gastrointestinal tract, leading to diarrhea.
Video of the Day
Osmotic diarrhea occurs when you consume something that prevents proper water and electrolyte absorption, according to the Cleveland Clinic.
This type of diarrhea is most commonly associated with things we ingest, like certain supplements, says Caroline Renee Jouhourian, MD, a gastroenterology specialist in North Chelmsford, Massachusetts.
While it's not uncommon for people to experience a bout of diarrhea that subsides after a couple of days, even brief episodes of diarrhea can result in dehydration. That's why it's important to pinpoint what might be causing GI distress — such as these common vitamin supplements that cause diarrhea after eating — and take steps to prevent it.
1. Vitamin C
Vitamin C is a water-soluble nutrient, which means it can't be stored in the body for later use, and it's important to meet your daily recommended amount for it, per the National Cancer Institute. For adults, it's recommended to get 75 milligrams to 90 milligrams per day, according to the Mayo Clinic.
The upper limit, or the maximum amount you should have in any given day, is 2,000 milligrams. Megadoses of C can cause diarrhea as well as vomiting, cramps, nausea and other symptoms. But it's rare to get that much vitamin C through diet alone, Dr. Jouhourian says.
Research suggests zinc might play a role in immune function, including promoting normal development and immune cell function, and preventing inflammation, according to a March 2016 review in Archives of Biochemistry and Biophysics.
Adults should aim for 8 milligrams to 12 milligrams of zinc a day, according to the National Institutes of Health (NIH). While zinc is found in almost all multivitamin supplements, most people get what they need from zinc-rich foods, including oysters, meat, fortified cereals, beans, nuts, whole grains and some dairy products, according to the NIH.
Getting too much zinc can bring excess water into the intestine, contributing to diarrhea, Dr. Jouhourian says.
But like with vitamin C, most people are getting adequate amounts, she says.
3. Fish Oil
Omega-3 fatty acids — found in fatty fish — are associated with heart health, reduced inflammation and improved cognition, according to the NIH. But when it comes to reaping those benefits from a fish oil supplement, the results are mixed.
For example, researchers did not find that omega-3 supplements reduced heart attacks, strokes or deaths in people without known risk factors, according to a November 2018 paper in the New England Journal of Medicine. But after analyzing a subset of data from the same study, researchers also found those who didn't eat fish but took a supplement might reduce their risk of heart disease.
That said, people who take a fish oil supplement may experience "slippery" poop, and in some cases, diarrhea, Dr. Jouhourian says. That's because fish oil contains a lot of fat, which essentially serves as a lubricant in the GI tract.
"Fish oil is similar to a stool softener, but it doesn't necessarily soften it — it's like a slip and slide." And if you take too much, it could lead to diarrhea, she says.
Fish oil is basically a concentrated form of fat. Consuming a high amount of fat in a short period can disrupt your digestive tract, leaving you with gas, bloating and possibly diarrhea, according to Memorial Sloan Kettering Cancer Center.
Your system might get used to the fish oil so you stop having episodes of diarrhea, but if you continue to experience loose, watery stools for more than a day or two, it's time to discuss alternative options with your health care professional, according to the Mayo Clinic.
Magnesium is a crucial nutrient for protein synthesis, muscle and nerve function and blood pressure regulation, according to the NIH. Magnesium is found in leafy green vegetables (think: spinach, kale and chard), legumes, nuts, seeds and whole grains.
The recommended daily intake for adults is 310 to 420 milligrams, according to the NIH. Only about half of Americans get the amount they need daily from food alone, per the NIH.
"A lot of people might take magnesium for their immune system or cardiovascular health," Dr. Jouhourian says. And for those who have a cardiac arrhythmia and are taking magnesium, for example, diarrhea might be an issue, so their doctors might prescribe an anti-diarrhea medication, she says.
Antacids with magnesium might also cause diarrhea, according to the U.S. National Library of Medicine (NLM).
This might go without saying: Laxatives are designed to cause diarrhea. Laxatives work by pulling water into the gut or causing the intestinal muscle to contract, according to the NLM.
There are times when doctors might recommend a laxative, Dr. Jouhourian says, for reasons like constipation relief.
"It's OK to take a laxative here and there," Dr. Jouhourian says. "But they shouldn't be taken every day and should be taken under the guidance of a doctor." What can be dangerous and never recommended, she says, is taking a laxative for weight loss.
Taking a laxative for weight loss can lead to severe health issues, according to the National Eating Disorders Association (NEDA), such as:
- Electrolyte and mineral imbalances, which can cause organ dysfunction
- Severe dehydration, which can lead to kidney damage, tremors, weakness, fainting and, in some cases, death
- Laxative dependency, which happens when the colon stops reacting to recommended doses of laxatives and requires larger amounts to produce bowel movements
- Internal organ damage
- Increased risk of colon cancer
If you or someone you know is struggling with an eating disorder or disordered eating, help is available. Please visit the NEDA for resources.
Tips to Avoid Diarrhea from Supplements
If your supplement is sending you running for the bathroom, there are measures you can take to mitigate those effects.
1. Split Your Supplement Doses in Half
Spreading out your supplement dose can help ease any diarrhea you may be experiencing.
For example, you might try splitting your pill in half and taking one in the morning and one in the evening, Dr. Jouhourian says.
2. Take Your Supplement After Exercise
People who exercise are probably no stranger to the effects movement can take on their GI tracts. In fact, some 30 to 50 percent of athletes experience intestinal problems related to exercise, according to a May 2014 review in Sports Medicine.
"Exercise notoriously gets things going," Dr. Jouhourian says. She recommends taking a supplement after a workout, and perhaps more importantly, while eating, which can help settle the stomach.
3. Avoid Fake Sugars
Regardless of whether you're taking a supplement that might cause diarrhea, fake sugars — osmotic stimulants — can lead to or worsen diarrhea, Dr. Jouhourian says. It's best to read labels and avoid polyols or sugar alcohols.
"The key with diarrhea is [avoiding] the culprit," she says.
4. Focus On Fiber
Fiber can be a little tricky, Dr. Jouhourian says. Eating the right amount — 25 grams to 38 grams per day, according to the Academy of Nutrition and Dietetics — will keep your GI tract regular. But too much or too little fiber can lead to constipation or diarrhea.
In addition to eating enough fiber, make sure to stay hydrated. Dr. Jouhourian recommends drinking 64 ounces a day and more if you're physically active.
- Mayo Clinic: "Is it Possible to Take Too Much Vitamin C?"
- National Institutes of Health: "Zinc"
- Medline Plus: "Drug-induced Diarrhea"
- National Eating Disorder Association: "Laxative Abuse"
- National Cancer Institute: "Water-soluble Vitamins"
- National Institutes of Health: "Omega-3 Fatty Acids"
- New England Journal of Medicine: "Marine n-3 Fatty Acids and Prevention of Cardiovascular Disease and Cancer"
- Harvard Health Publishing: "Fish Oil: Friend or Foe?"
- National Institutes of Health: "Magnesium"
- Sports Medicine: "Gastrointestinal Complaints During Exercise: Prevalence, Etiology, and Nutritional Recommendations"
- Academy of Nutrition and Dietetics: "Easy Ways to Boost Fiber in Your Daily Diet"
- Clinical Endocrinology: "Vitamin D toxicity resulting from overzealous correction of vitamin D deficiency"
- Mayo Clinic: "What is vitamin D toxicity? Should I be worried about taking supplements?"
- Clinical Interventions in Aging: "The good, the bad, and the ugly of calcium supplementation: a review of calcium intake on human health"
- Mayo Clinic: "Calcium and calcium supplements: Achieving the right balance"
- Cleveland Clinic: "Chronic Diarrhea"
- Archives of Biochemistry and Biophysics: "Zinc and immunity: An essential interrelation"
- MSKCC: "Diarrhea"
- Mayo Clinic: "Omega-3-Carboxylic Acids (Oral Route) Print"